Hyperpigmentation Due to Laser Treatment?

I have had laser treatments for hair removal for legs arms face and bikini. I noticed that my skin feels so itchy that I cannot bear it and also becomes red. It goes away in a week but I noticed that the bikini area and little bit on my thighs have gained a darker skin color. It looks like I have hyperpigmentation now there. I have asian skin so do have a tan. Will the darker skin color fade away? What can I do to solve this.

Doctor Answers (3)

Hyperpigmentation after Laser Hair Removal

+1

Hyperpigmentation can be an issue with all skin types but is more of an issue with Types III-VI.  The best thing to do initially is wait and possibly start hydroquinone or do a light peel.  Without the benefit of an examination, I cannot advise you directly, but this is a problem that is treatable and will almost certainly get better.

 


Beverly Hills Plastic Surgeon
5.0 out of 5 stars 25 reviews

Hyperpigmentation after hair removal lasers

+1

There are a number of hair removal lasers out there and some work better on specific skin types than others. Also, it's important to go to qualified offices overseen directly by physicians. The redness and itching after hair removal is quite normal as the hair follicles have been irritated during the treatment. This can usually be alleviated by an OTC allergy pill and/or application of hydrocortisone after cool water. The discoloration you are experiencing, however, is a different story. I would make sure you contact your treating office and have them evaluate the areas with the color. While often time the color will return to normal over time, it does depend on which laser is being used. You also need to be very careful to keep sunscreen on these areas and not sunburn them or you can make the hyperpigmentation worse. I would make sure the office knows not to go up any higher in settings for these areas or you could be severely burned and have long-term hyperpigmentation issues that may not resolve on their own.

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 9 reviews

Hyperpigmentation after Laser Hair Removal

+1

Hello! Thanks for your question.

Yes, you can develop skin darkening after laser treatments- it usually resolves with time and can be helped with skin bleaching creams if necessary. I would stop all laser treatments for 3 months or more and see if this change in color improves. If you were getting hair removal laser treatments with an IPL laser, you may have PIH (post-inflammatory hyper pigmentation) which also resolves but means you should avoid this type of laser period. You may be a better candidate for the nD:YAG 1064 Laser for your hair removal needs. Hope this helps!

Shankar Lakshman, MD
Pasadena Plastic Surgeon

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.